Log in
PMRGCAuk
7,656 members12,767 posts

Struggling

Hi was diagnosed with GCA/ PMR Nov 17. Had been quite poorly whilst abroad. Initially started on 40mg pred, but for the last two weeks reduced to 30mg. Side effects I am really struggling with. The main ones I have terrible jitters and I can't sleep more than two hours. Also weight gain although trying very hard not to eat rubbish food. I have tried taking my meds at 6.00 in the morning hoping to get past the jitters when I go to work, but it doesn't seem to be having any effect. I am slowly loosing my confidence. Can I ask about body shape change, when can I expect this. Round Face etc. I have read all the posts and have learnt loads from the this site, it's amazing. Would really appreciate any help. Thanks

11 Replies
oldestnewest

Oh dear. I haven't been that high with PMR . But i kniw the jitters etc are side effect. I accidentally took 26mg instead of 13 and suffered consequences so feel for you. I have the hamster cheeks and hump having been dx June 2016. BUT with low carb diet...less or no fruit root veg flour based products. Increase fibre protein and fat .. .fibre and fat slow release of glucose into blood so it doesn't spike so much. That spiking adds to jitters and sweats. As pred has come down hump going face better and tummy going cos of low carbs. I have lost a stone in past 8 months so it is possible to lose or maintain weight.

Hope you feel better soon 🌻

1 like
Reply

Hi Kyrenia,

Welcome. The jitters and sleeplessness are due mainly to the high amount of Pred (cortisol) rushing around your body - it’s way above what your body would produce naturally, so it takes time to get accustomed to it, but you will in time. Unfortunately some people then get the “down” effect, but not all.

If your sleeplessness goes on too long then tell you doctor, he may suggest taking a sleeping tablet occasionally to give you a good night sleep and break the cycle. I did that for a few weeks when on high doses, and then fortunately things returned to normal.

Most people get the rounded face, and some may gain some weight, but so long as you watch your diet and cut down on refined carbs you don’t necessarily put on too much, and many find once they’ve stabilised their illness with the right amount of Pred that extra weight is lost again.

On the plus side- it fills out any wrinkles!

1 like
Reply

Hi, Kyrenia, I am so sorry that you are struggling. I, too, started at 40 mg and remember feeling like a speed freak. I’m a bad historian but I’m guessing that it was around 25 mg that the feeling became somewhat more tolerable. I did what I could not to feed the feeling, ie, cut caffeine and as Poopadoop described changed my diet to low carb/no sugar. If asked, (for me) that’s the #1 piece of advice the forum has given me (out of a lot). Unfortunately, the 2 hour sleep block is exactly what I experienced, too. And to some extent am still experiencing at 15mg. I seldom have uninterrupted sleep, but I find that I’m able to get back to sleep a bit easier now. (To the defense of Pred, I’ve always been a poor sleeper.). So, I can’t give you much encouragement or facts other than say not to lose your confidence. What you are experiencing is very typical and will start to become more manageable as your Pred decreases. What helped me was some self-talk: “I can tolerate this if it allows me to keep my sight.” “This is temporary, the Forum guarantees it will get better as dosage lowers.” and “Don’t panic, Joy, pull up your big-girl panties; you can do this”. I did a lot of self talk and like you, reading of these posts. Sorry- not much information to be found from me but encouragement that what you are experiencing is also what I experienced and it does become more manageable/tolerable. Be as kind and gentle to yourself as you can be. Best wishes.

4 likes
Reply

Hi Kyrenis, I am so sorry you have been diagnosed with PMR. The steroid side effects are a pain. I became a nutrition nerd when I started them. In fact I actually found it quite interesting. A good diet is important for us all. Putting on weight does seem to be a popular side effect of steroids. You do actually have to consume fewer calories than you did before to remain the same weight I discovered. I did give up simple carbs and gluten as I had heard it stopped the moon face. It did actually work for me but it may just have been luck.

Reply

If you have GCA then really at this stage you should consider being on sick leave - it is a serious systemic illness and deserves some respect.

It is not so much "rubbish" food you need to avoid as carbohydrate of all sorts to avoid the weight gain - though not everyone has the problem, some even lose weight.

Reply

I had problems sleeping too and my GP put me on Amitriptyline - one hour before bedtime - this helped a lot. I also take 5mg pred at around 2am which helps with how I feel when waking in the morning - maybe this will help with your jitters. I then take the balance (currently 13mg) with breakfast. After reducing too quickly in the past, I'm now reducing very, very slowly and so far, so good.

Stay patient Kyrenia, things will stabalize soon. Not sure what your "taper plan" is but don't make my mistake - slowly, slowly helps. Best of luck - hang in!!!

1 like
Reply

As u start reducing the round facs will gradually go I noticed went I reduced to 20mg

Reply

Hi Kyrenia

Totally sympathise with your problems - I was diagnosed with a GCA 18 months ago and started on 60mg, then reduced to 40mg and then 30mg over a time period of 8 weeks, and suffered awful side effects every time I reduced, but I think the worst was the constant dizziness and shakes. It eventually eased off when I reached about 17m, but every time I reduce I am very shaky, so sadly all very normal. Also sleeplessness was a big issue, but both my Consultant and Doctor felt that a good night's sleep was essential to helping my recovery so they prescribed Zopiclone which I took every night for eight months then I pretty easily weaned myself off them, and now at 10mg I sleep reasonably well.

Also after 30mg I reduced at two and a half mg a time, stayed on it for two weeks then reduced again until I got to 15mg when I came down in one mg.

So good luck.

Sho-Sho

Reply

Hi Sho-Sho

Think I may be able to handle things better if I could get nights sleep. Many thanks for your reply. When I see my GP in 10 days will mention Zopiclone. Yesterday had a really good day, felt almost normal, but today just the opposite. I've had a very shaky day. Hope tomorrow will be better.

Kyrenia

Reply

And what did you do on your good day? Did you overdo it?

Reply

I still find this now, good one day then grotty the next for no apparent reason. One thing I am still learning not to do is on a good day not to do too much, difficult because it is so joyous to feel normal! But if I do then I certainly pay for it the next day.

Sho Sho

3 likes
Reply

You may also like...